Hail, Chippewa
- When
- September 4, 2:50 PM CST
- Where
- Chippewa County, 0.69 mi S of Holcombe
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.220, -91.120
A frontal boundary was positioned across west central Wisconsin during the afternoon of Tuesday, September 4th. Thunderstorms started to develop around 3 pm, and quickly intensified.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A frontal boundary was positioned across west central Wisconsin during the afternoon of Tuesday, September 4th. Thunderstorms started to develop around 3 pm, and quickly intensified. Several reports of large hail stones, some up to the size of a hen egg, occurred near Chetek, Wisconsin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 4, 11:20 AM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED FOR 18Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1220 PM CDT TUE SEP 4 2012 .DISCUSSION... RESIDUAL LOW LEVEL MOISTURE...CALM WINDS...AND CLEAR SKIES LED TO FOG DEVELOPMENT IN THE RIDGE AXIS ACROSS WEST CENTRAL WI TOWARD SOUTH CENTRAL MN OVERNIGHT. EXPECT PATCHY DENSE FOG TO BE POSSIBLE UNTIL MID MORNING...ALTHOUGH THE ARRIVAL OF MID/HIGH CLOUDS THAT RESULTED FROM MONDAY EVENING CONVECTION SHOULD HINDER THE LONGEVITY/COVERAGE OF DENSE FOG. THE NEXT CONCERN WILL BE THE FRONTAL BOUNDARY THAT WILL BISECT THE FORECAST AREA AGAIN TODAY...WHICH IS EXPECTED TO PROMOTE SHOWER AND THUNDERSTORM DEVELOPMENT AS DIURNAL DESTABILIZATION OCCURS. RELATED INSTABILITY AXIS EXTENDS FROM SOUTH CENTRAL MN ACROSS WEST CENTRAL WI. IF STORMS DO INITIATE...PROGGED SHEAR IS SUFFICIENT FOR ISOLATED STRONG TO SEVERE STORMS. THE PRIMARY AREA OF CONCERN WOULD BE ALONG INTERSTATE 90 AND EAST OF INTERSTATE 35. PRECIPITATION CHANCES WILL INCREASE TONIGHT AS A TROUGH NOSES INTO SOUTHERN MN...AND A LLJ OF 30 KTS AND ITS ATTENDANT THETA E ADVECTION ENSUES AHEAD OF THE MID LEVEL TROUGH OVER THE DAKOTAS. HAVE RETAINED 70-80 POPS FROM SOUTH CENTRAL MN ACROSS WEST CENTRAL MN...WHERE FORCING...FRONTOGENESIS...AND INSTABILITY ARE THE MOST ALIGNED. A FEW SHOWERS ARE EXPECTED TO LINGER ACROSS THE FAR EASTERN CWFA ON WEDNESDAY...WHEN COOLER HIGHS IN MID 70S WILL PREVAIL. A SECONDARY SURGE OF COOLER AIR IS EXPECTED TO ARRIVE ON THURSDAY INTO FRIDAY ON THE SOUTHERN PERIPHERY OF THE CYCLONE ROTATING OVER HUDSON BAY. THIS COLD FRONT WILL ALSO BRING A CHANCE OF SHOWER AND THUNDERSTORM CHANCES TO CLOSE OUT THE WORK WEEK. TEMPERATURE TRENDS IN THE MEDIUM RANGE MODELS ARE INDICATING THE HIGH TEMPERATURES WILL LIKELY NOT ESCAPE THE MID TO UPPER 60S ON FRIDAY. GRADUAL TEMPERATURE MODERATION WILL OCCUR OVER THE WEEKEND AS THE AFOREMENTIONED LOW LIFTS INTO QUEBEC AND HEIGHTS RISE SLIGHTLY. BY SUNDAY...HIGH TEMPERATURES ARE ANTICIPATED TO BE BACK A LITTLE BIT ABOVE NORMAL...WITH READINGS IN THE MID TO UPPER 70S THROUGH TUESDAY. && .AVIATION... /18Z TAF ISSUANCE/ WEAK SFC BOUNDARY NOT EASY TO FIND IN SURFACE DATA...BUT SEEMS TO BE FROM NEAR STC TO JUST W OF MSP. WEST OF THIS AREA DEW POINTS GRADE DOWNWARD INTO THE 50S. VSBL SATL BEGINNING TO SHOW A FEW CU DEVELOP EAST OF BOUNDARY. AREA TO THE EAST OF BOUNDARY HAS ALSO BEGUN TO RAPIDLY DESTABALIZE WITH CIN DECREASING. FEEL THAT BEST THREAT OF ANY THUNDER WILL ONLY AFFECT EAU. UPSTREAM CDFNT IN PLOWING INTO NW NODAK AND WILL REACH KAXN ARND 06Z..REACHING KEAU BY 15Z WED. ANOTHER ROUND OF SCT SHWRS/TSTMS EXPECTED ALONG FNT. CAA AND TIGHTENING GRADIENT IN WAKE OF FNT SHUD YIELD GUSTS 20 TO 25 KTS. MAY ALSO SEE A PERIOD OF BKN030 IN WAKE OF FNT. KMSP...EXPECT THUNDER THREAT THIS AFTN TO BE EAST OF MSP. ARND 08Z SHUD SEE SCT SHWRS/TSTMS AFFECT MSP WITH APRCH OF CDFNT WITH BRF PRD OF MVFR CONDS PSBL. CDFNT PASSING MSP SHORTLY AFT 12Z WITH GUSTS ARND 20 KTS DVLPG ARND 15Z. /OUTLOOK FOR KMSP/ .WED...BECOMING VFR EARLY. NW WINDS GUSTING 20 TO 25 KTS. .THU...VFR. W WINDS 10 KTS. .FRI...VFR. NW WINDS 5 TO 10 KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/BAP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1149 AM CDT TUE SEP 4 2012 MNZ053-062-063-070-077-078-082>085-091>093-WIZ014>016-023>028- 051100- CHISAGO-RAMSEY-WASHINGTON-DAKOTA-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1149 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE...GENERALLY EAST OF INTERSTATE 35 FROM EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN...AND ALONG INTERSTATE 90 IN SOUTH CENTRAL MINNESOTA. THE PRIMARY RISKS ARE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. MNZ041>045-047>052-054>061-064>069-073>076-051100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI- MEEKER-WRIGHT-HENNEPIN-ANOKA-YELLOW MEDICINE-RENVILLE-MCLEOD- SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-LE SUEUR- 1149 AM CDT TUE SEP 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT AHEAD OF AN ADVANCING COLD FRONT. A FEW OF THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
The La Crosse radar (KARX), 155 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree was blown down near Stanley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397395, 397396, 397400, 397397, 397398, 397399, 397401, 397402, 397404, 397403.